Wyoming, 2006

Heavy Snow in Wyoming, May 9, 2006

May 9, 2006 · NWS UNR · 1 event in 1 county or zone

A spring storm moved across the Northern Plains, bringing rain to much of the area. Across the higher elevations of the Wyoming Black Hills, temperatures were cold enough for heavy snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A spring storm moved across the Northern Plains, bringing rain to much of the area. Across the higher elevations of the Wyoming Black Hills, temperatures were cold enough for heavy snow. Snowfall amounts of 4 to 8 inches were reported in the Four Corners area and southeast of Hulett.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 9, 1:30 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, May 9, 1:30 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 AM MDT TUE MAY 9 2006

.DISCUSSION...CURRENT SURFACE MAP PLACES WEAK LOW ACROSS NORTHEAST
NORTH DAKOTA/NORTHWEST MINNESOTA...WITH COLD FRONT EXTENDING THROUGH
SOUTHWEST NORTH DAKOTA INTO WESTERN WYOMING. STRONG/COMPACT UPPER
LEVEL SHORTWAVE IS MOVING ACROSS WYOMING...WITH ANOTHER SHORTWAVE
MOVING ALONG THE IDAHO/MONTANA BORDER.

FOR TODAY...INITIAL SHORTWAVE OVER WYOMING WILL SWING EASTWARD ALONG
THE SOUTH DAKOTA/NEBRASKA BORDER. AS COLD FRONT MOVES
THROUGH...ABUNDANT MID LEVEL FRONTOGENESIS SPREADS ACROSS THE AREA.
WITH STEEP LAPSE RATES...WIDESPREAD SHOWERS EXPECTED WITH A FEW
EMBEDDED THUNDERSTORMS. HAVE RAISED POPS INTO THE CATEGORICAL RANGE
FOR TODAY. FORECAST SOUNDINGS SUPPORT RAIN/SNOW MIX ACROSS NORTHEAST
WYOMING AND BLACK HILLS AS THE HEAVIEST PRECIPITATION MOVES THROUGH.
TEMPERATURES ACROSS NORTHEAST WYOMING SHOULD LIMIT ANY
ACCUMULATIONS...HOWEVER A FEW INCHES OF SNOW IS POSSIBLE IN THE
BLACK HILLS/BEAR LODGE MOUNTAINS ABOVE 6000 FEET MSL. WINDS WILL
INCREASE TODAY BEHIND THE FRONT. PRESSURE RISES/850MB WINDS/900
GEOSTROPHIC WINDS ALL INDICATE WINDS WILL BE APPROACHING THE LOW END
OF ADVISORY CRITERIA. WILL HOLD OFF ON ISSUING ANY HEADLINES AT THIS
TIME.

MAIN AREA OF PRECIPITATION WILL SHIFT INTO EASTERN SOUTH DAKOTA THIS
EVENING. WITH SECONDARY SHORTWAVE MOVING THROUGH TONIGHT...A FEW
SHOWERS WILL LINGER OVERNIGHT. DRIER AIR WORKS INTO THE AREA
WEDNESDAY. HOWEVER...WITH CYCLONIC FLOW AND VERY COLD TEMPERATURES
ALOFT...WILL SEE SOME SCATTERED SHOWERS WEDNESDAY AFTERNOON. A FEW
OF THESE SHOWERS WILL LINGER INTO WEDNESDAY EVENING. IT WILL ALSO BE
ANOTHER WINDY DAY ON WEDNESDAY. UPPER LEVEL LOW WILL SHIFT EAST OF
THE AREA ON THURSDAY. DRY WEATHER AND WARMER TEMPERATURES EXPECTED.

EXTENDED...MEDIUM RANGE MODELS HAVING A DIFFICULT TIME WITH
SHORTWAVE CROSSING SOUTHERN CANADA FOR THE SATURDAY AND SUNDAY
PERIOD. LATEST GUIDANCE HAS GONE BACK TO MAINTAINING A DECENT RIDGE
OVER THE FORECAST AREA WITH WESTERN RIDGE AMPLIFYING EARLY NEXT WEEK
WITH A RATHER LARGE TROUGH OVER THE EASTERN CONUS. HAVE CONTINUED
DRY CONDITIONS IN THE EXTENDED WITH NEAR AVERAGE TEMPS.

&&

.AVIATION...COMPACT AND VIGOROUS SHORTWAVE WILL CROSS THE NORTHERN
PLAINS TODAY...PRODUCING WIDESPREAD RAIN AND RAIN SHOWERS ACROSS
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. AS SHORTWAVE MOVES
THROUGH THE AREA THIS MORNING...CEILINGS WILL FALL TO MVFR FAIRLY
QUICKLY ACROSS THE PLAINS...AROUND 17Z AT KRAP. AREAS OF IFR
CEILINGS AND VISIBILITIES WILL BE POSSIBLE MOST OF THE DAY ACROSS
TWEB ROUTES 285 TO KCPR AND 259 TO KGCC AND KSHR. THERE MAY EVEN BE
SOME RAIN AND SNOW MIX TODAY ACROSS PARTS OF NORTHEAST WYOMING AND
THE BLACK HILLS AREA. NORTHWEST WINDS OF 25 KNOTS WITH GUSTS TO 35
KNOTS CAN BE EXPECTED ACROSS THE SOUTH DAKOTA PLAINS AFTER 18Z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, May 9, 3:44 AM MST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
444 AM MDT TUE MAY 9 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
444 AM MDT (544 AM CDT) TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE REGION THIS MORNING. THIS WILL
PRODUCE NUMEROUS SHOWERS AND A FEW THUNDERSTORMS...WITH THE BEST
CHANCE OF THUNDERSTORMS ACROSS SOUTHERN SOUTH DAKOTA THIS AFTERNOON.
THE STORMS ARE NOT ANTICIPATED TO BECOME SEVERE. TEMPERATURES WILL
BE COLD ENOUGH THIS MORNING ACROSS NORTHEAST WYOMING AND THE BLACK
HILLS FOR SNOW SHOWERS. UP TO TWO INCHES OF SNOW ACCUMULATION IS
POSSIBLE ABOVE 6000 FEET IN THE BLACK HILLS AND BEAR LODGE
MOUNTAINS...WITH UP TO AN INCH OF SNOW ACCUMULATION ON THE
PLAINS OF NORTHEAST WYOMING. WINDS WILL INCREASE ON THE SOUTH DAKOTA
PLAINS THIS AFTERNOON...WITH NORTHWEST WINDS OF 20 TO 30 MPH GUSTING
TO 40 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY CONDITIONS ARE EXPECTED ON THE PLAINS OF WESTERN SOUTH
DAKOTA...WITH NORTHWEST WINDS OF 20 TO 35 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Wyoming Black Hills

When
May 9, 4:00 AM MST to 1:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509220.